The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|CAMPBELL COUNTY MEMORIAL HOSPITAL||501 SOUTH BURMA AVENUE GILLETTE, WY 82716||Aug. 8, 2012|
|VIOLATION: ADMINISTRATION OF DRUGS||Tag No: A0405|
|Based on medical record review, policy review, and staff interview, the facility failed to follow accepted standards of practice for 1 of 9 medical records (patient #5) reviewed for potential medication allergies and/or sensitivities. The findings were:
Review of the medical record for patient #5 showed a shift summary, electronically time stamped on 5/28/12 at 18:54 [6:54 PM], which documented, "...At 1415 [2:15 PM] when entering room patient is anxious, diaphoretic, and spastic to right arm, patient given Valium 2 mg [milligrams] IV [intervenous] at 1430 [2:30 PM] as per physician orders for anxiety and spasms and shortly after starts having shallow breathing, not communicating, and weak pulses, unable to obtain bp [blood pressure] by machine;...supervisor notified and staff emergency then code blue called..." The notation also documented, "...educated [spouse] regarding the fact that [the] patient's response to Valium was not good and [s/he] should not (according to [the] physician) have that medication again,..." Further review of the medical record found that since the event happened, the medication was never listed as a medication sensitivity/allergy nor was it evaluated regarding whether it was safe to re-administer in the future. The following concerns were found:
a. Review of the medical record showed the only allergies entered since the patient's admission on 5/28/12, was "grape, food, no known food allergies, no known drug allergies". Review of documentation show the registered dietitian added grape flavoring as a patient dislike on 5/28/12 at 8:55 AM after an assessment. Review of the medical record with the medical surgical unit manager and interview at 9:50 AM on 8/7/12 confirmed no other allergies were entered prior to the patient's discharge on 5/30/12.
b. Medical record review and interview with the medical surgical unit manager at 9:50 AM on 8/7/12 confirmed documentation which showed the physician called the pharmacy on 5/28/12 at 2:50 PM and discontinued the Valium. Yet, no other documentation was found in the medical record to alert staff to a possible medication reaction by the patient. No documentation was found which ruled out the medication as the cause for the event experience by the patient.
c. Interview on 8/7/12 at 1:44 PM with the pharmacy director and medical record review confirmed the patient had no medication allergies listed during the inpatient stay from 5/28/12 to 5/30/12. In addition, the director reviewed the shift summary and confirmed the pharmacy had no knowledge of the event. He stated, at a minimum, the medication and the event needed assessment and evaluation to determine the role the Valium had played and the valium should be suspected as a sensitivity.
According to the facility's policy, Medication Administration, step #3, "Pharmacy will verify medications for for food-food and food-drug interaction and allergies...." Step #4, "Follow the 'Five Rights': A. The right medication; always check for allergies." This policy follows nursing standards of practice which, according to Clinical Nursing Skills by Smith, Duell, and Martin, (copyright 2008) page 568 the authors state the nurse as the person responsible for for "...validating, preparing, and administering medications safely...Safe administration requires adherence to the "Six Rights" (originally five) each time a medication is given in order to decrease the risk of a medication error....[the] Right medication....know the side effects of the drug and any allergies the client might have...."
|VIOLATION: REPORTING ADVERSE EVENTS||Tag No: A0508|
|Based on medical record review, review of facility documentation for adverse drug reactions (ADR), policy review, and staff interview, the facility failed to report 1 of 7 potential adverse drug reactions (patient #5) reviewed. The findings were:
Review of the medical record for patient #5 showed a shift summary, electronically time stamped on 5/28/12 at 18:54 [6:54 PM], which documented, "...At 1415 [2:15 PM] when entering room patient is anxious, diaphoretic, and spastic to right arm, patient given Valium 2 mg [milligrams] IV [intervenous] at 1430 [2:30 PM] as per physician orders for anxiety and spasms and shortly after starts having shallow breathing, not communicating, and weak pulses, unable to obtain bp [blood pressure] by machine;...supervisor notified and staff emergency then code blue called..." The notation also documented that the patient's spouse was educated regarding the event and patient's response to Valium, including the patient should not take Valium again.
Interview on 8/7/12 at 1:44 PM with the pharmacy director after his medical record review confirmed the director considered this event an adverse drug reaction (ARD). He stated, at a minimum, the medication and the event should have been reported for assessment and evaluation. He confirmed the event was not reported, but stated quality improvement may not, to date, have added the event to the information he receives.
Interview with the registered nurse (RN) record reviewer in quality improvement on 8/7/12 at 3:01 PM revealed staff entered ARDs in a specific computer system and she confirmed the event was not entered. After reviewing the aforementioned shift summary, the RN reviewer stated events such as this needed to be reported. Review of facility documentation on 8/8/12 at 8:50 AM for ARDs for April through June 2012 showed the aforementioned event was not reported nor was it investigated as other ARDs were.
Interview on 8/7/12 at 4:01 PM with the RN supervisor who assisted with caring for the patient during the patient's change in condition on 5/28/12 revealed she did not make a ADR report. She was unsure if anyone else had and stated the attending physician had been present and was aware of the situation.
Review of the facility's policy, "Adverse Drug Event/Medication Error/Reporting Of," documents the following guidance to staff:
"2. The American society of Health-System Pharmacists (ASHP) defines an adverse drug reaction as 'Any unexpected, undesired or excessive response to a drug that:..f. Necessitates supportive treatment..."